Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 82, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2011, 8:23 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 8:23 AM CDT (13:23 UTC)
- Expired
- May 24, 2011, 9:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:45 AM CDT | TSTM WND GST 50 | 5 Nnw Glasco, KS | SPOTTER ESTIMATES 50 MPH WINDS WITH PEA SIZED HAIL. |
| May 24, 8:47 AM CDT | TSTM WND GST 55 | 6 N Glasco, KS | SPOTTER ESTIMATED 55 MPH AND HALF INCH SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:51 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -381 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
844 WUUS53 KTOP 241323 SVRTOP KSC029-143-241415- /O.NEW.KTOP.SV.W.0082.110524T1323Z-110524T1415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 823 AM CDT TUE MAY 24 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLOUD COUNTY IN NORTH CENTRAL KANSAS... OTTAWA COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 915 AM CDT * AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF CONCORDIA TO 19 MILES WEST OF MINNEAPOLIS...MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... TESCOTT... ADA... GLASCO... JAMESTOWN... CULVER... DELPHOS... MINNEAPOLIS... CONCORDIA... BENNINGTON... WELLS... AURORA... NILES... MILTONVALE... CLYDE... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3965 9794 3965 9737 3896 9738 3895 9793 TIME...MOT...LOC 1323Z 255DEG 41KT 3942 9797 3903 9797 WIND...HAIL 60MPH 1.00IN $$ HARDING
3 follow-up statements
337 WWUS53 KTOP 241345 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 845 AM CDT TUE MAY 24 2011 KSC029-143-241415- /O.CON.KTOP.SV.W.0082.000000T0000Z-110524T1415Z/ OTTAWA-CLOUD- 845 AM CDT TUE MAY 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR CLOUD AND OTTAWA COUNTIES... AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF CONCORDIA TO 3 MILES SOUTHWEST OF MINNEAPOLIS...MOVING EAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... CONCORDIA...CONCORDIA AIRPORT...BENNINGTON...WELLS...AURORA... NILES...MILTONVALE AND CLYDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3965 9794 3965 9737 3896 9738 3895 9793 TIME...MOT...LOC 1345Z 255DEG 41KT 3948 9768 3909 9769 WIND...HAIL 60MPH 1.00IN $$ HARDING
175 WWUS53 KTOP 241400 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 900 AM CDT TUE MAY 24 2011 KSC029-143-241415- /O.CON.KTOP.SV.W.0082.000000T0000Z-110524T1415Z/ OTTAWA-CLOUD- 900 AM CDT TUE MAY 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR CLOUD AND OTTAWA COUNTIES... AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF CONCORDIA TO 9 MILES EAST OF MINNEAPOLIS...MOVING EAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... CLYDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3965 9794 3965 9737 3896 9738 3895 9793 TIME...MOT...LOC 1400Z 255DEG 41KT 3952 9746 3913 9748 WIND...HAIL 60MPH 1.00IN $$ HARDING
268 WWUS53 KTOP 241412 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 912 AM CDT TUE MAY 24 2011 KSC029-143-241422- /O.EXP.KTOP.SV.W.0082.000000T0000Z-110524T1415Z/ OTTAWA-CLOUD- 912 AM CDT TUE MAY 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CLOUD AND OTTAWA COUNTIES WILL EXPIRE AT 915 AM CDT... AT 912 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 915 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3965 9794 3965 9737 3896 9738 3895 9793 TIME...MOT...LOC 1412Z 255DEG 41KT 3955 9729 3916 9731 $$ HARDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:01 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 24, 7:01 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 701 AM CDT TUE MAY 24 2011 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... A PERSISTENT THUNDERSTORM COMPLEX HAS TRACKED ACROSS NORTHWEST KANSAS AND IS NOW MAKING ITS WAY INTO CENTRAL KANSAS. THESE STORMS HAVE SHOWN A SLIGHT INCREASE IN ORGANIZATION OVER THE PAST COUPLE OF HOURS OWING TO A SLIGHT INCREASE IN THE LOW LEVEL JET STREAM FEED ALONG THE SOUTHERN FLANK. A MUCAPE AXIS WITH VALUES IN EXCESS OF 2000 J/KG STRETCHES EAST...AND EVENTUALLY SOUTHEAST OF THE SYSTEM. ANTICIPATE THESE CELLS TO TRACK ALONG THAT INSTABILITY AXIS WITH THE STRONGEST CELLS OCCURRING ON THE SOUTHERN FLANK OF THE CONVECTIVE COMPLEX WHERE THE LOW LEVEL JET HAS BETTER AXIS TO THE CONVECTION. THAT SAID THE BEST SEVERE THREAT WITH THIS WATCH WILL EXTEND FROM NEAR MINNEAPOLIS THROUGH THE EMPORIA AREA. HAIL APPEARS TO BE THE PRIMARY HAZARD WITH THESE STORMS ALTHOUGH DAMAGING WINDS MAY BECOME MORE OF A THREAT ALONG THE SOUTHERN CELLS WITH THE MORE DIRECT INSTABILITY FEED. THIS COMPLEX WILL LIKELY IMPACT THE AFTERNOON SEVERE WEATHER SCENARIO AS IT WILL DROP AN OUTFLOW BOUNDARY ACROSS SOUTHERN KANSAS. IT WILL THEN BE A BATTLE BETWEEN THE STRENGTH OF THE DEEPENING SURFACE LOW/NORTHWARD LIFTING WARM FRONT AND THE SOUTHWARD MOVING OUTFLOW BOUNDARY IN TERMS OF THE EVENTUAL NORTHERN EXTENT OF THE WARM SECTOR. STILL ANTICIPATE THE SEVERE WEATHER THREAT TO EXIST ACROSS THE FORECAST AREA LATE TODAY INTO TONIGHT AS THE SURFACE LOW MOVES NORTHEAST. BARJENBRUCH && .DISCUSSION... EARLY THIS MORNING THE UPPER TROUGH WAS MOVE ACROSS ARIZONA WITH PROFILERS SHOWING WINDS BACKING AHEAD OF THE TROUGH. HEIGHT FALLS OCCURRING INTO THE PLAINS AHEAD OF THE TROUGH. SURFACE LOW WAS DEVELOPING ACROSS THE TEXAS PANHANDLE WITH THE DRY LINE EXTENDING SOUTHWARD INTO THE BIG BEND OF TEXAS. A WARM FRONT EXTENDED SOUTHEAST ACROSS SOUTHERN OKLAHOMA. REGIONAL RADAR SHOWING CONVECTION WAS OCCURRING ACROSS NORTHWEST KANSAS INTO NEBRASKA WITH A LEAD WAVE OF ENERGY EJECTING NORTHEAST PER PROFILERS. HRRR MODEL BRINGS THE CONVECTION EASTWARD THIS MORNING AND INTO NORTH CENTRAL KANSAS BY LATE MORNING. ALSO NAM AND GFS DEVELOP ELEVATED STORMS ACROSS PORTIONS OF THE CWA THIS MORNING. FOR THIS AFTERNOON THE WARM FRONT WILL LIFT NORTHWARD INTO SOUTHERN KANSAS WHILE THE DRY LINE MOVES EAST INTO SOUTHWEST KANSAS INTO WESTERN OKLAHOMA. NAM AND ECMWF SIMILAR WITH THE SURFACE LOW AND ASSOCIATED DRY LINE AND WARM FRONT WHILE THE GFS IS FURTHER NORTH..HOWEVER BY 06Z WED THEY ARE ALL IN THE SAME AREA. DRY LINE WILL BULGE NORTHEASTWARD THIS EVENING AS THE UPPER TROUGH MOVES OUT INTO THE PLAINS INCREASING UPWARD VERTICAL MOTIONS AND UPPER LEVEL DIFFLUENCE. FORECAST SOUNDINGS SHOW HIGHLY UNSTABLE AIR MASS WILL BE IN PLACE WITH 40 TO 50 KTS OF SHEAR AND HELICITY VALUES OF 400 TO 700 M2/S2 AND ML CAPES OF 2000-3000 J/KG. SURFACE LOW IS FORECAST NORTH INTO NORTH CENTRAL KANSAS BY MIDNIGHT WITH THE WARM FRONT LIFTING NORTHWARD. EXPECT SEVERE STORMS FROM LATE AFTERNOON INTO THE PARTS OF THE OVERNIGHT HOURS. STORMS IN THE WARM SECTOR WILL REMAIN SURFACED BASED WITH BACKED WINDS NEAR THE TRIPLE POINT AND NEAR THE WARM FRONT. LARGE HAIL...DAMAGING WINDS AND TORNADOS ARE ALL POSSIBLE. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL BUT BEST CHANCES FOR TRAINING CELLS AND PROLONGED HEAVY RAINFALL LOOK TO BE NORTH OF HIGHWAY 36. WILL HOLD OFF ON A FLOOD WATCH FOR NOW. THE UPPER LOW MOVES SLOWLY OVER EASTERN KANSAS ON WEDNESDAY KEEPING SHOWERS AND THUNDERSTORMS LIKELY ACROSS THE FORECAST AREA. NORTH IN NEBRASKA HEAVY RAINFALL IS LIKELY IN DEFORMATION AXIS AND IN AREA OF HIGH THETA-E. THE UPPER LOW MOVES OFF TO THE EAST INTO THE MID MISSISSIPPI VALLEY THURSDAY AND LEFT SMALL CHANCE IN THE FAR EAST IN THE MORNING. RIDGING BUILDS INTO THE CENTRAL PLAINS IN THE WAKE OF THE UPPER LOW DRYING THINGS OUT BRIEFLY BUT ANOTHER SHORTWAVE WILL MOVE ACROSS THE NORTHERN PLAINS FRIDAY AND FRIDAY NIGHT AND HAVE MAINTAINED A SMALL CHANCE FOR THUNDERSTORMS DURING THIS PERIOD. KEPT THE HOLIDAY WEEKEND DRY AS ECMWF CONTINUES TO SHOW SOUTHWEST FLOW WITH RIDGING FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY. GFS DIFFERS WITH SOUTHWEST FLOW AHEAD OF A WESTERN U.S. UPPER TROUGH WITH EJECTING ENERGY INTO THE PLAINS. GIVEN UNCERTAINTY WILL CONTINUE A DRY FORECAST FOR NOW. 53 && .AVIATION... MAIN CONCERNS INITIALLY ARE WITH INCOMING THUNDERSTORMS FROM THE WEST. APPEARS THAT TS WILL REACH MHK BY LATE MORNING WITH TEMPO DECREASES TO MVFR CONDITIONS. COULD SEE SOME HAIL AND GUSTY SFC WINDS WITH THIS COMPLEX. CONFIDENCE IN DECREASED FLIGHT CONDITIONS ...OR EVEN PRECIP...AS FAR EAST AS TOP/FOE IS LOWER WITH THIS SYSTEM. SHOULD REMAIN VFR THROUGH THE BETTER PART OF THE AFTERNOON WITH STRONG TO SEVERE STORMS POSSIBLE THIS EVENING. WILL SEE REDUCED FLIGHT CONDITIONS WITH ANY STORMS...MAIN CONCERN IS IN EXACT TIMING OF TS ACTIVITY. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 24, 6:57 AM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 657 AM CDT TUE MAY 24 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-251200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 657 AM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS THIS MORNING SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. SEVERE THUNDERSTORMS APPEAR MORE LIKELY DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. AN OUTBREAK OF THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS ALONG WITH TORNADOES ARE POSSIBLE. GIVEN THE STRENGTH OF THIS SYSTEM AND VERY UNSTABLE AIR MASS...STRONG TORNADOES ARE A POSSIBILITY. ADDITIONALLY VERY HEAVY RAINFALL COULD CAUSE FLOODING OVER THE PARTS OF THE AREA...ESPECIALLY ACROSS NORTHERN KANSAS. IT LOOKS LIKE THE BEST TIMING FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 5 PM THIS AFTERNOON AND 2 AM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED MAINLY THIS AFTERNOON AND TONIGHT..
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:35 AM CDT | Special Weather Statement | TOP | Washington | 25 min |
| May 24, 9:59 AM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 31 min |
| May 24, 10:13 AM CDT | Special Weather Statement | TOP | Geary | 32 min |
| May 24, 10:51 AM CDT | Special Weather Statement | TOP | Wabaunsee | 24 min |
| May 24, 11:33 AM CDT | Special Weather Statement | TOP | Shawnee | 27 min |
| May 24, 12:11 PM CDT | Areal Flood Advisory | TOP | Jefferson | 94 min |
| May 24, 3:41 PM CDT | Flash Flood Watch | TOP | Brown, Cloud, Marshall, Nemaha, Republic, Washington | 13 hr |
| May 24, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 44 min |
| May 24, 6:23 PM CDT | Special Weather Statement | TOP | Morris | 22 min |
| May 24, 6:27 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| May 24, 6:35 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 25 min |
| May 24, 6:59 PM CDT | Special Weather Statement | TOP | Clay | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.